Medication Allergy Or Intolerance? Speak Up and Actively Engage In Your Medical Care

By  //  June 18, 2015

Share on Facebook Share on Twitter Share on LinkedIn Share on Delicious Digg This Stumble This

CRITICAL TO YOUR HEALTH

BREVARD COUNTY • MELBOURNE, FLORIDA — Many people, including both patients and health care providers, incorrectly refer to any side effect or adverse reaction from a medication as an allergy. Using inexact or unclear terminology can cause confusion and complicate future therapy.

Patients with allergies to a particular class of medications, for example penicillins, might be forced to use alternative medications that cause more side effects, are less effective, are more expensive, or kill more types of bacteria than necessary promoting future antibiotic resistance.

Medication Allergy

A medication allergy is any reaction that the immune system creates in response to a medication or its inactive ingredients. With a few exceptions, it is very rare to be allergic to the inactive ingredients in a medication’s formulation.

Drug-Allergies

Most allergic reactions occur within a few hours to two weeks after taking the medication and may manifest as hives and/or rash as above.

Most allergic reactions occur within a few hours to two weeks after taking the medication, but some rashes may take longer to appear. Additionally, most allergic reactions occur in patients who previously have been exposed to the medication because their immune system has had time to train against the medication.

The most feared but least common type of medication allergy is anaphylaxis. Symptoms can be life threatening and include swelling of the face or throat, difficulty breathing, and hives.

Some medications like morphine, vancomycin, intravenous iron, and some chemotherapies can cause anaphylactic-like reactions with similar symptoms, but these reactions are not the same as true anaphylaxis and can often be managed with prophylaxis treatments.

Other types of allergies include rashes, contact dermatitis, and rarer reactions such as serum sickness, Stevens-Johnson syndrome, and some types of hemolytic anemias.

Medication Intolerance

In comparison, side effects such as nausea, vomiting, diarrhea, constipation, cramping, headaches, flushing, coughing, fatigue, insomnia, confusion, hallucinations, dizziness, or agitation are not medication “allergies” because they are probably caused by other mechanisms not involving the immune system.

These types of side effects are more appropriately called medication intolerances, and are much more common than actual allergic reactions. Many of these types of intolerances lessen with time, and patients may be able to continue therapy. Alternatively, many patients may tolerate other medications in similar classes.

Penicillin Most Common Allergy

The most common medication allergy is to the penicillin family. There is a similar class of antibiotics called cephalosporins which also have the potential to cause allergic reactions in patients with penicillin allergies.

GTY_penicillin_ml_141107_16x9_992

The most common medication allergy is to the penicillin family.

However, newer studies have demonstrated that this risk of “cross-reactivity” is much lower than previously believed, especially with newer cephalosporins.

Choosing whether to use a cephalosporin in a patient allergic to penicillins should involve a careful evaluation of the type of allergic reaction and a discussion of the risks and benefits.

Speak Up and Actively Engage In Your Medical Care

So what should patients do to help improve therapy if they have medication allergies?

Speak up and be involved in your medical care. If you are experiencing a side effect or a potential allergic reaction, ask your doctor, pharmacist, nurse, or other health care provider about it.

Maybe taking the medication with food, or at a different time of day, or adjusting the dosage can help minimize or eliminate the reaction. This may help you correctly differentiate between medication allergies and other types of bad reactions you have had.

It is also helpful if you are familiar with the allergies of family members such as spouses, children, parents, or siblings in case we need to rely on you for their medical history.

med allergies

Actively engage in your medical care and always carry a list of medication allergies and intolerances together with your list of medications.

Communicate to everyone every time. Carry a list of medication allergies and intolerances together with your list of medications.

Patients receive care in multiple locations within the health system, and many of those locations do not or cannot communicate information about your medication allergies.

Make sure your primary care physician has the same list of medication allergies as your cardiologist, dentist, hospital, surgery center, long term care facility, pharmacy or pharmacies, and any providers in other cities or states. Update your providers at every visit.

If you develop an allergy to a medication, remember that we will not know unless you tell us.

Details Are Key In Determining Allergy vs. Reaction

Be as specific as possible. What types of medication allergies do you have? What types of bad medication reactions have you had? What is the specific brand or generic name of the medication? What happened to you when you took the medication?

Did it cause an upset stomach or did your throat swell up? How soon did it occur and how long did it last? What treatment did you need for the allergy or the reaction?

For example, tell us if you developed a diffuse rash on your chest after taking amoxicillin when you were four years old. Tell us if the rash was one color and if there were welts or hives. Tell us if it started after six days and spread to your arms and back. Tell us if it went away on its own, if you had to stop the amoxicillin, or if you needed diphenhydramine (Benadryl®). Tell us if you tried amoxicillin again when you were older and had a similar reaction.

talk in detail with physician about allergies and intolerance

Discuss with each of your healthcare providers the details of your medication allergy and intolerance history.

Or tell us if you have taken similar medications such as cephalexin (Keflex®), cefuroxime (Ceftin®) or cefdinir (Omnicef®) without any issues.

Sometimes knowing that a patient can successfully take a cephalosporin is just as valuable as knowing the patient was allergic to penicillin in the first place.

The conversation about drug allergies should involve more than just yes/no questions. The best format is a detailed discussion about previous medication allergies and a proactive conversation about the potential for other side effects when starting new medications. The more your health care team knows about your medical history, the better we can care for you.

ABOUT THE AUTHOR

Andrew Sirois, PharmD

Andrew Sirois, PharmD

Andrew Sirois is a clinical pharmacist at Holmes Regional Medical Center in Melbourne, Florida. Originally from Indianapolis, Indiana, he graduated from Purdue University in 2013 and worked for Target Pharmacy in Baltimore, Maryland as a community pharmacist for a year prior to moving to the Sunshine State.


Click here to contribute your news or announcements Free

Leave a Comment